Hail, Franklin
- When
- June 15, 4:32 PM CST
- Where
- Franklin County, 0.51 mi E of Bradford
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.630, -93.240
Trained spotter reported half dollar sized hail near 80th and Nettle in Bradford, IA.
A weak frontal boundary meandered across Iowa, primarily stalling out in a northeast to southwest orientation. Within an environment of MLCAPE 1000-2000 J/kg and effective bulk shear of 40-50 kts, storms that initiated quickly intensified and produced numerous hail reports and a handful of damaging wind reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak frontal boundary meandered across Iowa, primarily stalling out in a northeast to southwest orientation. Within an environment of MLCAPE 1000-2000 J/kg and effective bulk shear of 40-50 kts, storms that initiated quickly intensified and produced numerous hail reports and a handful of damaging wind reports. Largest hail reports were nearly 3 inches in diameter near Knoxville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 15, 2:18 PM CST, 2 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 318 PM CDT Thu Jun 15 2017 .SHORT TERM.../Tonight through Friday night/ Issued at 317 PM CDT Thu Jun 15 2017 A weak boundary has pushed into north central Iowa this afternoon and has been the focus for some cumulus development in vicinity of region of speed convergence. This mixing has dropped dewpoints into the mid 50s to lower 60s across the state and this has limited instability overall. A few storms though may develop in region of weak stability in the vicinity of Waterloo/Cedar Falls. These storms may have an attendant damaging wind and/or large hail threat. A bigger concern for severe weather develops over southwest and south central Iowa later this evening as the low level jet intensifies and surges north. This will continue to lift MUCAPES of 3000-4000 J/kg further north towards Interstate 80. Golfball sized hail and damaging wind gusts to 70 mph will be possible with these storms. PWAT values in excess of 1.5 inches will lead to areas with brief heavy rainfall. The storms will begin to push east of the forecast area after midnight. A few isolated storms may reach far northwest Iowa Friday morning though mainly dry weather should prevail through mid afternoon. The surface warm front should surge back north towards the Minnesota by Friday afternoon. That said, storms tonight likely with have a large outflow area that will impact the warm front advance during the morning but it should recover by the afternoon as the pressure gradient increases with as low pressure moves into western Nebraska. Storm initiation is anticipated in vicinity of the boundary. These storms may initially be discrete then evolve into an MCS and drive southeast along a strong instability gradient. As of now, the main focus for these storms will be over the western half of Iowa. Damaging winds will be the primary threat though given the amount of instability and deep layer shear over 40 kts, strong/organized updrafts will bring a large hail threat especially early. A few tornadoes may also occur. SPC has upgraded to an enhanced risk for this region. Possible this may require an additional upgrade to moderate if everything falls into place. .LONG TERM.../Saturday through Thursday/ Issued at 317 PM CDT Thu Jun 15 2017 The severe weather threat will continue on Saturday, though despite better mid level dynamics associated with the approach of a vigorous shortwave, more uncertainty does exists Saturday. Several potential scenarios that could play out Saturday. The first is Friday night storms contaminate the airmass and hold the warm front further south considering a weaker pressure gradient will be in place. Second, the airmass destabilizes as the triple point lifts into central Iowa and thunderstorms fire during the afternoon as the upper level dynamics arrive and storms quickly become severe. Third, the overnight MCS from South Dakota arrives and interacts with a quickly destabilizing air mass over the northern half of Iowa and storms become severe by late morning/early afternoon before growing upscale and pushing east of the warning area. Scenarios two or three are the most likely and suspect SPC will upgrade the current Day 3 slight risk by Saturday. Anyone with outdoor activities planned or camping this weekend should pay special attention to weather forecasts and warnings through Saturday. The boundary moves through Saturday night and will bring much cooler and less volatile weather through much of next week as a transition to northwest flow occurs. The flow will transition back to more zonal towards Thursday and will bring a return of warmer and potentially more active weather. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1243 PM CDT Thu Jun 15 2017 Convective trends will be the primary aviation challenge through the period. Isolated/scattered thunderstorms likely to develop along a line from near KALO/KDSM late this afternoon then become more focused southern Iowa including KOTM this evening. Outflow boundaries and gusty winds will be possible in vicinity of storms. Late tonight into Friday morning should be mostly quiet with south to southwest winds at 5 to 15 kt and VFR conditions. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Donavon LONG TERM...Donavon AVIATION...Donavon
Hazardous Weather Outlook National Weather Service Des Moines IA 239 PM CDT Thu Jun 15 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-161945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 239 PM CDT Thu Jun 15 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorm chances will return later this afternoon and tonight. Some strong to severe thunderstorms are possible over central Iowa with hail and strong, gusty winds the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional thunderstorms are forecast at intervals from Friday through Saturday night. There will be an increased threat of severe weather at times, in the form of large hail and particularly damaging winds. The highest severe weather risk will be across about the southern half of Iowa on Friday night, and areawide on Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times between this evening and Saturday evening. Ansorge
The Des Moines radar (KDMX), 108 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
66 hail, 12 thunderstorm wind. Local standard time, as filed.
Trained spotter reported half dollar sized hail near 80th and Nettle in Bradford, IA.
Trained spotter reported half dollar sized hail.
Emergency manager reported 60 mph wind gusts along with nickel sized hail covering the ground.
Trained spotter reported quarter to half dollar sized hail.
Trained spotter reported 50 mph winds and quarter sized hail.
Public reported quarter sized hail via social media.
Public reported quarter sized hail via social media.
Trained spotter reported quarter sized hail.
Public reported quarter sized hail via social media.
Trained spotter reported quarter sized hail.
Trained spotter reported quarter sized hail. This is a delayed report.
Public reported up to 2 inch size hail.
Emergency manager reported half dollar sized hail.
Emergency manager reported half dollar sized hail.
Local fire department reported penny sized hail.
Trained spotter reported golf ball sized hail.
Trained spotter reported golf ball sized hail.
Trained spotter reported quarter sized hail.
Coop observer reported half dollar sized hail. This is a delayed report. Time estimated by radar.
Trained spotter reported quarter sized hail. This is a delayed report and time estimated from radar.
Trained spotter reported quarter sized hail.
Amateur radio operator reported golf ball sized hail.
The emergency manager reported several grain bins destroyed, a damaged machine shed, a damaged storage silo, several large trees uprooted or snapped off, and damage to a center pivot.
Broadcast media reported tennis ball sized hail. Came from KWWL TV meteorologist. Time estimated from radar.
Trained spotter reported ping pong ball sized hail.
Trained spotter reported quarter sized hail.
Trained spotter reported quarter sized hail. Time estimated from radar.
Storm chaser reported half dollar sized hail.
Trained spotter reported half dollar sized hail near Ridgeway and Highway 58.
Trained spotter reported golf ball sized hail near the intersection of Highway 27 and Viking Road.
Amateur radio operator reported golf ball sized hail.
Trained spotter reported quarter to ping pong ball sized hail.
Trained spotter reported nickel to quarter sized hail.
Trained spotter reported ping pong ball sized hail.
Public reported half dollar sized hail via social media.
Trained spotter reported lots of quarter sized hail.
Trained spotter reported ping pong ball sized hail.
Trained spotter reported pea to half dollar sized hail.
Amateur radio operator reported nickel to half dollar sized hail.
Trained spotter reported ping pong ball sized hail along E Bennington Rd.
Public reported up to 2 inch hail. Via social media and time estimated from radar.
Trained spotter reported ping pong ball sized hail.
Trained spotter estimated 60 mph winds.
Trained spotter reported lots of rain and dime to quarter sized hail.
Emergency manager reported quarter sized hail.
Amateur radio reported quarter sized hail.
Public reported lots of hail from pea to half dollar in size.
Multiple patrol cars and EMA vehicles were damaged by large hail up to baseball size. Some reports coming in of damages to homes, buildings, etc from hail. Most reports of hail from southern 1/3 of Marion County from Melcher-Dallas to west of Attica.
Law enforcement reported golf ball sized hail.
Law enforcement reported baseball sized hail and very strong winds.
Trained spotter reported numerous large limbs down in town. Some 1-2 foot trees snapped off, one landed on a house. Another landed on a camper.
The emergency manager reported lots of tree debris in the streets of town.
Trained spotter reported a large tree downed over County Rd G14. Report via social media.
Trained spotter reported hail slightly larger than 1.00 inch and was preceded by 50 mph winds.
Trained spotter reported nickel sized hail and 40 mph winds.
Emergency manager reported quarter sized hail near 140th and Delta Ave.
Public reported quarter sized hail in NW Johnston.
Trained spotter reported nickel sized hail along NW 106th.
Trained spotter reported lots of nickel size hail with a few quarter sized mixed in.
NWS employee reported 4-5 snapped power poles along frontage road west of Merle Hay between Meredith and the Chapel Hill Gardens Cemetery. At least 2 snapped 1/3 to 1/2 up the pole, may have been more snapped, but uncertain.
NWS employee reported two tree limbs, one on east side and one on west side, of Merle Hay snapped. Estimated diameter of 1-2 feet. Time radar estimated.
Public reported 60 mph winds along with dime sized hail.
Trained spotter reported quarter sized hail.
A tree was downed on a house.
Amateur radio operator reported nickel to quarter sized hail and heavy rainfall.
Local fire department reported lots of quarter to golf ball sized hail near the Highway 65 exit along I-80.
Public reported half dollar sized hail.
Trained spotter reported quarter sized hail.
Law enforcement reported golf ball sized hail from Colfax to west side of Newton.
Trained spotter reported nickel sized hail beginning at the time of the report.
Public reported quarter sized hail via social media.
Trained spotter reported half dollar sized hail.
Trained spotter reported lots of quarter sized hail and at times ping pong ball sized hail mixed in.
Trained spotter reported nickel sized hail.
Law enforcement reported 60 mph wind gusts.
Grinnell Regional Airport AWOS recorded a 71 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705378, 705379, 705380, 706787, 705381, 705382, 705383, 705384, 705385, 705386, 705387, 705388, 705389, 705390, 705391, 705392, 705393, 705394, 705395, 705396, 705397, 705398, 708357, 705399, 705400, 705401, 705402, 705403, 705404, 705405, 705406, 705407, 705408, 705409, 705410, 705411, 705412, 705413, 705414, 705415, and more.